Hearing Problems

Approved by the Cancer.Net Editorial Board, 10/2018

Some cancers and cancer treatments may cause hearing problems. These problems can include:

  • Hearing loss. This can be mild, severe, or in between.

  • Ringing in the ears. Tinnitus is the medical term for this condition.

Hearing loss and tinnitus can happen alone or together. They might go away after some time, or they might be lifelong.

Hearing problems can affect your quality of life. Tell your health care team about any hearing changes during or after treatment. It is important to relieve these side effects and any others you have. Treating side effects may be called palliative care or supportive care.

Types of hearing problems

Your ear has 3 main parts: the outer ear that you see and the middle and inner parts that you do not. Hearing problems start when 1 or more parts of your ear are damaged.

There are 2 main types of hearing loss.

  • Conductive hearing loss. This is when something blocks your outer ear or middle ear. This stops sound from reaching your inner ear, where you "hear" it with your brain. The outer or middle ear might be blocked by earwax or an ear infection. Medical treatment can often fix this type of hearing loss.

  • Sensory nerve hearing loss. Something damages your inner ear or the nerve that connects your ear to your brain. This nerve is called the auditory nerve. Damage to the inner ear or auditory nerve is often lifelong.

There are 2 main types of tinnitus.

  • Subjective tinnitus. This means only you hear the tinnitus sounds. These can be in the form of ringing, whooshing, humming, buzzing, clicking, hissing, or other sounds. They come from damage to any part of the ear or the hearing nerves.

  • Objective tinnitus. Your doctor can hear the sounds you hear inside your ears. Several different health conditions can cause this rare form of tinnitus. These conditions include problems with a heart valve or your blood vessels, and muscle tightening.

Causes of hearing problems

Causes of hearing problems can include the following.

Chemotherapy. Some types of chemotherapy can damage your inner ear. These include platinum-based drugs such as cisplatin (Platinol) and carboplatin (Paraplatin). Tinnitus is often the first sign of this type of damage. You might also lose hearing when the drug damages the inner ear cells. Hearing problems from chemotherapy usually happen in both ears.

Radiation therapy. High doses of radiation therapy to the head, ear, or brain can damage the inner ear. Radiation therapy can also cause middle and outer ear problems. These may include inflammation, earwax blocking the ear, fluid building up, and stiff ear bones. All these can affect your hearing. You might have this hearing loss in 1 ear or both. This depends on the area being treated.

Surgery. Surgery on the brain, ear, or auditory nerve can cause hearing problems.

Commonly used medications.
Many common medications you may take along with your cancer treatment can damage the inner ear. Using several of these medications together can raise your risk for hearing loss and tinnitus. This is especially likely if you take large doses for a long time. Common medications that can damage your inner ear include:

  • Certain antibiotics. Ask your doctor or pharmacist if the antibiotics they prescribe could cause hearing loss. Antibiotics that can include erythromycin, neomycin, gentamicin, streptomycin, and tobramycin. All of these have many different brand names, so checking with your doctor or pharmacist is very important.

  • Nonsteroidal anti-inflammatory drugs, such as ibuprofen (Advil) and naproxen (Aleve). "NSAIDS" is another name for these types of drugs.

    • Aspirin taken in large amounts.

    • Certain diuretics (water pills), such as furosemide (Lasix) and ethacrynic acid (Edecrin)

    • Some heart and blood pressure medications, such as metoprolol (Lopressor)

    • Some anti-nausea medications, such as promethazine (Phenergan)

Conditions that are not cancer. Many health conditions, including benign ear tumors, ears that are shaped differently than normal, head trauma, viruses, and allergies can cause hearing loss or tinnitus. Getting older and being around a lot of loud noise can also cause these problems.

Who is at risk for developing hearing problems from cancer treatment?

You might be at risk of developing hearing problems if you:

  • Had treatments that can cause ear damage when you were under 4 years old.

  • Had hearing problems, or a high risk of them, before the cancer.

  • Received high doses of the chemotherapy drugs cisplatin or carboplatin.

  • Received a combination of treatments that may cause ear damage, such as cisplatin and radiation therapy to the brain.

  • Received high doses of radiation to the ear, brain, nose, sinuses, throat, or the area behind the cheekbones.

  • Had kidney problems and received cancer treatment that can cause ear damage.

  • Had a tumor, surgery, or infection of your brain, ear, or auditory (hearing) nerve.

Symptoms of hearing problems

You might have some of these symptoms if you have a hearing problem:

  • Feeling lightheaded

  • Nausea or vomiting

  • Vertigo, which is the feeling that you are spinning or off balance.

  • Hearing sounds inside your ear sometimes or all the time.

  • Noticing that people's voices sound different or quieter than normal.

  • Having difficulty hearing because of background noise.

  • Being unable to hear someone on the phone.

  • Needing the TV, radio, or other device volume turned up very high.

  • Avoiding people and activities because of hearing problems.

Talk with your health care team if you have any of these symptoms. Also tell them about any change in your symptoms. If cancer treatment is the cause, your doctor may be able to change your treatment or give less intense treatment.

Diagnosing hearing problems

Your health care team might do tests to find the cause of hearing problems during cancer treatment. You might see a specialist, such as an otologist. This is a medical doctor who specializes in ear problems. You might also see an audiologist. This is a health care professional who does tests for hearing problems.

You might have 1 or more of the following tests:

  • Physical examination. Your doctor will look in your ears for problems such as a blockage or infection. They might also test your nerves, because hearing is part of your nervous system. Testing your nerves might include looking in your eyes, testing your strength and reflexes, and checking your balance.

  • Audiogram. An audiologist will ask you to listen and respond to different sounds. This helps tell your doctor if you have lost any hearing, how much, and which sounds are difficult for you to hear.

  • Brainstem auditory evoked response, or BAER. You might have this test if you cannot follow the instructions for an audiogram. It measures how your brain reacts to certain sounds.

  • Imaging tests. You might have a computed tomography (CT) scan or magnetic resonance imaging (MRI) test to look for problems. These tests create pictures of the inside of the body.

Treating and managing hearing problems

If something is blocking your hearing, medical treatment such as ear drops, ear wax removal, or surgery often helps. These treatments might also help tinnitus. But so far, there is no cure for tinnitus. Hearing loss related to your nerves is often permanent, too. But there are ways to manage hearing problems effectively during and after cancer treatment.

Tips for managing hearing problems

The following can help you manage hearing problems:

  • Ask your health care team if you should avoid alcohol, tobacco products, and caffeine, which can make tinnitus worse.

  • Drink plenty of water and other fluids. Getting dehydrated can also make tinnitus worse.

  • Ask friends, family members, and co-workers to speak clearly without yelling. Yelling or shouting can make it harder to hear. It can also damage your ears more.

  • Practice relaxation techniques and get lots of sleep. Being stressed or tired can make tinnitus worse.

  • Control your blood pressure. High blood pressure can cause hearing problems.

  • Ask your doctor about medications for nausea or dizziness if you have these problems.

  • Protect your ears from loud noises. Loud noise can make hearing problems caused by chemotherapy or other drugs worse.

Devices to help with hearing problems

Your doctor may suggest using one of the following devices:

Hearing aids. These small devices make sounds louder. You wear them in your ear or behind it. They can also make tinnitus less noticeable when you increase the background noise level using the device.

Sound generators. These devices create sounds that cover up the sounds of tinnitus, so it bothers you less. You can get one that includes a hearing aid.

Devices for your home or office.
These devices also create sounds that cover up the sounds of tinnitus, but you put them nearby instead of wearing them. Examples include “white noise” machines and apps that play music or nature sounds.

Auditory (hearing) trainers. A device you wear in a room where one person is speaking, such as a classroom. The speaker wears a microphone and you wear a small device that makes their voice easier to hear.

Cochlear (inner ear) implants. This is an electronic medical device that a doctor implants in your inner ear. It works like the natural inner ear to help people with serious hearing loss hear again.

Watching for hearing problems after treatment

If your cancer treatment raises your risk of hearing problems, have your hearing tested at least once after treatment ends. Your health care team may recommend testing more often. How often you need testing depends on the type of cancer treatment you received. 

Related Resources

More Information